Home
Up
Help for Problems
Appointment Booking
Consultation
Question of the Month
FAQ
Newsletter
Media Coverage
Search
Links
Books
Dr Redmond Biography
Research
Privacy Statement




 

Question of the Month

Q:  Over the couple of years after starting OrthoTriCyclen, I noticed that I started losing a lot of hair (losing hair in the shower and even after combing my hair AFTER getting out of the shower!) I just recently switched to Apri a couple of months ago and I still continue to lose a lot of hair. Is it possible that oral contraceptives can cause androgenic alopecia since there's the presence of androgens in these combination contraceptives?? If I started taking an oral contraceptive with low or no androgenic potential, would this perhaps decrease my hair loss?


A: Your question is one of concern to many women with alopecia: What is the effect of oral contraceptives on hair?
 
Unfortunately, there are few scientific studies on female alopecia so I must rely on my own experience treating many women with this condition over the past 20 years. Some birth control pills contain a progestin with androgenic (testosterone-like) activity. The most androgenic progestin is levonorgestrel found in Alesse, Triphasyl, Nordette, LoOvral, LevLite, Trilevlen, Levlin, etc. No one has proven that this is worse for alopecia than the others, but it may make sense for women with acne, increased hair or alopecia not to use these OCs. However I have seen women with these conditions use them without problems so if you are on one and it agrees with you, there is no reason to switch. OCs containing desogestrel and norgestimate are not androgenic at all so these may be preferable.

Many OCs lower levels of free testosterone which is thought to be why they help acne. They may also help alopecia though by themselves, OCs are usually not adequate treatment for female hair loss.

Remember that most women use OCs at one or another time in their lives so most women with any medical condition, including alopecia, will have been on OCs. I do not think non-androgenic OCs cause of worsen alopecia. As for the slightly androgenic ones, we do not know for sure.

If alopecia progresses on the pill, it is reasonable to consider adding other treatment.
Because estrogen makes hair stay on the head longer, this hormone in the pill may help alopecia. When the pill is stopped, a few women may have shedding because of the drop in estrogen levels. For this reason, stopping the pill is not a good way to deal with androgenic alopecia. Of course, this is not a reason not to stop OCs if there is a medical or other reason for doing so.

Hope this is helpful.

Sincerely,
Geoffrey Redmond, MD


Read Other Questions ->

Read Articles on Similar Subjects ->

Home  Consultation  Help for Hormone Problems   Question of the Month   FAQ
Newsletter  Media Coverage 
Links  Biography  Research   Privacy Statement   Map to Clinic

Information provided by Hormone Center of New York  212-338-0002
Copyright © 2008 Hormone Center of New York.
E-mail: info@hormonehelpny.com 
 

This web site is not intended as a substitute for medical advice.
The reader should regularly consult a physician in all matters relating to his/her health,
and particularly in respect of any symptoms that may require diagnosis or medical attention.

Copyright © 2008 Hormone Center of New York.  Last modified: 03/23/08
Site designed and hosted by